Alert archive / California / High Wind Watches in 2013

High Wind Watch 4, NWS Los Angeles, CA

April 4, 2013Los Angeles County, California

NWS Los Angeles, CA issued this high wind watch at Apr 4, 2013, 3:12 PM PDT for Los Angeles County, California. It took effect at Apr 6, 2013, 3:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2013, 3:12 PM PDT (22:12 UTC)
In effect from
Apr 6, 2013, 3:00 PM PDT
Expired
Apr 7, 2013, 3:24 PM PDT
In force
24 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2013-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2013-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Apr 4, 2:55 PM PDT, 17 minutes earlier.

Area forecast discussion, Apr 4, 2:55 PM PDT, 17 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
255 PM PDT THU APR 4 2013

...UPDATED TO INCLUDE FIRE WEATHER DISCUSSION...

.SYNOPSIS...
PARTLY TO MOSTLY CLOUDY SKIES THROUGH TONIGHT...WITH POSSIBLE
SHOWERS OVER INTERIOR AREAS. NEAR SEASONAL TEMPERATURES WILL
CONTINUE THROUGH EARLY NEXT WEEK...WITH GUSTY AND POTENTIALLY STRONG
NORTHWEST WINDS. BREEZY OFFSHORE FLOW AND AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL FOLLOW FOR THE MIDDLE OF NEXT WEEK...WITH A QUICK
WARMUP TO WELL ABOVE NORMAL.

&&

.SHORT TERM (TODAY-SUNDAY)...
TEMPERATURES GENERALLY RUNNING DOWN 5-10 DEGREES FROM YESTERDAY
THANKS TO A COLDER AIRMASS BEHIND THE DECAYED COLD FRONT. THIS FRONT
BROUGHT SOME LIGHT RAIN TO SLO AND SBA COUNTIES...BUT NOTHING
EVERYWHERE ELSE. SHOWERS ARE POSSIBLE OVER THE INTERIOR MOUNTAIN
SLOPES TONIGHT INTO EARLY FRIDAY WITH MOIST NORTHWEST FLOW SETTING
UP. A WEAK RIPPLE IN THE UPPER LEVEL FLOW...NOW PUSHING THROUGH SAN
FRANCISCO...WILL PUSH THROUGH THE AREA TONIGHT...BUT WITH WEST TO
NORTHWEST FLOW AT LOW LEVELS IT IS HARD TO IMAGINE ANY MEASURABLE
PRECIPITATION FROM THIS. THE STRATUS HAS DISORGANIZED WITH ALL THE
MID-LEVEL CLOUDS AND A BATTERED INVERSION. LITTLE CONFIDENCE ON HOW
THE MARINE LAYER WILL BEHAVE TONIGHT...BUT WITH ENOUGH MOISTURE AT
LOWER LEVELS...SHOULD AT LEAST HAVE SOME STRATOCU OVER MANY AREAS.

A GRADUALLY TIGHTENING SURFACE PRESSURE GRADIENT WILL GENERATE A
LONG PERIOD OF GUSTY NORTHWEST WINDS. THESE WINDS WILL START TO PICK
UP TONIGHT...THEN STRENGTHEN TO ADVISORY STRENGTH LATE FRIDAY
AFTERNOON/NIGHT...THEN POSSIBLY STRENGTHEN TO WARNING LEVELS AS
EARLY AS SATURDAY AFTERNOON. THE WARNING LEVEL WIND POTENTIAL WILL
CONTINUE THROUGH SUNDAY. THE FOCUS OF THESE WINDS WILL BE THROUGH
THE I-5 CORRIDOR AND THE SUNDOWNER COUNTRY OF SOUTHERN SBA
COUNTY...AS WELL AS THE ANTELOPE VALLEY. THE COASTAL WATERS WILL
ALSO SEE GALE FORCE WINDS AND DANGEROUS SEA CONDITIONS. THE SANTA
MONICA MOUNTAINS...LA/VTU VALLEYS...AND CENTRAL COAST WILL ALSO SEE
SOME BREEZY WINDS...WHICH MAY FLIRT WITH ADVISORIES BY SATURDAY
NIGHT AND SUNDAY.

THE MARINE LAYER SHOULD LESSEN ITS COVERAGE DUE TO THE NORTHERLY
FLOW...WITH STRATUS LIKELY RETREATING TO JUST EASTERN LA COUNTY BY
FRIDAY NIGHT/SATURDAY. EXPECTING A DECENT COASTAL EDDY
HOWEVER...WHICH SHOULD KEEP STRATUS FROM COMPLETELY CLEARING OUT
UNTIL MAYBE MONDAY. TEMPERATURES WILL REMAIN AROUND NORMAL...EXCEPT
FOR SOME MODEST WARMING OVER THE WEEKEND.

.LONG TERM (MONDAY-THURSDAY)...
AN INSIDE TRACKING SYSTEM WILL DROP INTO EASTERN CALIFORNIA ON
MONDAY. THE CURRENT TRACK WILL KEEP RAIN CHANCES PRETTY SLIM FOR OUR
AREA...AND MODELS HAVE BEEN IN GOOD AGREEMENT WITH THE DRY
SOLUTION. WHAT THIS SYSTEM WILL DO IS BRING A WESTERLY SHIFT TO THE
WINDS ON MONDAY MORNING WHICH WILL WEAKEN THE WINDS OVER LA/VTU
COUNTIES. THIS WILL BE SHORT-LIVED HOWEVER...AS A STRONG NORTHERLY
JET AND TIGHT PRESSURE GRADIENT BEHIND THE SYSTEM WILL QUICKLY FUEL
THE NORTHWEST WINDS AGAIN MONDAY AFTERNOON AND NIGHT...LIKELY
BRINGING THE STRONGEST WINDS YET. THERE IS A GOOD POSSIBILITY OF
WARNING LEVEL WINDS OVER THE LA/VTU/SBA MOUNTAINS...WITH MAYBE THE
SBA SOUTH COAST AND ANTELOPE VALLEY JOINING IN. THESE WINDS ARE VERY
IMPRESSIVE AND COULD CREATE SIGNIFICANT DAMAGE.

AS THE SYSTEM PUSHES TO THE EAST ON TUESDAY...AN UPPER LEVEL RIDGE
QUICKLY BUILDS IN FROM THE WEST WHILE THE FLOW WEAKENS BUT SHIFTS TO
NORTHEASTERLY. TEMPERATURES WILL QUICKLY WARM UP FOR THE MIDDLE OF
NEXT WEEK AS A RESULT. THE 12Z ECMWF IS THROWING A WRINKLE IN FOR
THURSDAY IN THE WAY OF A WEAK TROUGH SWINGING THROUGH. THIS WOULD
SQUASH OUR WARMING SOME...BUT THIS SOLUTION IS NEW AND NOT SUPPORTED
BY THE GFS AND GEM. BEING AT THE END OF THE FORECAST PERIOD...WILL
KINDLY IGNORE FOR NOW.

&&

.AVIATION...04/1800Z.
MID/UPPER LEVEL TROUGH OF LOW PRESSURE UPSTREAM WILL MOVE OVER THE
AREA. UPPER LEVEL MODERATE SOUTHWEST WINDS WILL BECOME MODERATE WEST
AFTER 05/07Z WHILE MID LEVEL WEAK TO MODERATE WEST WINDS BECOME WEAK
TO MODERATE NORTHWEST AFTER 05/12Z. LOW LEVEL CLOUD TOPS WILL VARY
WITH TOPS APPROXIMATELY 020 AND DIFFER BY PLUS .8KFT AFTER 05/19Z.
WEAK ONSHORE PRESSURE GRADIENT THROUGH 05/04Z AND AFTER
05/20Z...OTHERWISE MIXED WEAK ONSHORE AND NORTHERLY GRADIENT.
FREEZING LEVEL WAS APPROXIMATELY 11KFT THIS MORNING AND LITTLE
CHANGE IS EXPECTED.

KLAX...CHANCE CIGS 012 AT TIMES THROUGH 04/20Z. CHANCE CIGS 009
BETWEEN 05/04-05/07Z THEN CHANCE CIGS 017 BETWEEN 05/07-05/13Z THEN
CHANCE CIGS 022 THROUGH 05/19Z.

KBUR...CHANCE VSBY 4-5SM HZ THROUGH 04/20Z. CHANCE CIGS 017 BETWEEN
05/07-05/12Z THEN CHANCE CIGS 024 THROUGH THE REMAINDER OF THE
PERIOD.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.FIRE WEATHER...

A WEAK COLD FRONT MOVED THROUGH THE REGION TODAY. CONSIDERABLE LOW
LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH FRIDAY MORNING...WITH
SOME DRYING BY AFTERNOON. IN THE WAKE OF THIS PASSING FRONT...THERE
WILL BE GUSTY NORTHWEST WINDS ON FRIDAY...BECOMING STRONGER OVER THE
WEEKEND AND PEAKING ON MONDAY. THESE WINDS WILL BE STRONGEST OVER
THE I-5 CORRIDOR...THE SANTA YNEZ RANGE AND SANTA BARBARA SOUTH
COAST...THE CENTRAL COAST...AND ANTELOPE VALLEY. HUMIDITIES WILL
LOWER THROUGH THE WEEKEND AND CONTINUE DRY INTO MONDAY...HOWEVER
HUMIDITIES SHOULD REMAIN ABOVE CRITICAL THRESHOLDS. THE PROLONGED
PERIOD OF GUSTY WINDS WILL BRING ELEVATED FIRE DANGER TO THE
MOUNTAINS...ANTELOPE VALLEY...AND SANTA BARBARA SOUTH COAST THIS
WEEKEND INTO MONDAY NIGHT. WINDS WILL GRADUALLY WEAKEN AND SHIFT TO
AN OFFSHORE DIRECTION BY THE MIDDLE OF NEXT WEEK...BRINGING THE
POTENTIAL FOR LOWER HUMIDITIES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WATCH (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION...30
FIRE...GOMBERG
SYNOPSIS...RK

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 4, 6:00 AM PDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU APR 4 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-051300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

A WEAK COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. THIS FRONT WILL
PRODUCE SOME LIGHT SHOWERS ACROSS SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES TODAY.

THERE WILL BE THE POSSIBILITY OF DANGEROUS RIP CURRENTS ALONG THE
LOCAL BEACHES TODAY.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE COASTAL
WATERS FRIDAY AFTERNOON...AND CONTINUE THROUGH THE WEEKEND. GALE
FORCE GUSTS UP TO 40 KNOTS ARE POSSIBLE.

OVER THE LAND...GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED TO
DEVELOP ACROSS THE LOCAL MOUNTAINS FRIDAY NIGHT...WITH THE NORTHERLY
WINDS GRADUALLY STRENGTHENING THROUGH MONDAY. THE STRONGEST WINDS
ARE LIKELY TO OCCUR ACROSS THE SANTA YNEZ RANGE AND THE INTERSTATE 5
CORRIDOR.

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:56 AM PDTGale WatchLOX3 days
Apr 4, 2:56 AM PDTSmall Craft AdvisoryLOX48 hr
Apr 4, 3:12 PM PDTWind AdvisoryLOXLos Angeles4 days

Nearby

High Wind Watches in California, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.